Virginia, 2007

Heat and Hail in Virginia, August 25, 2007

August 25, 2007 · NWS LWX · 29 events in 21 counties and zones

A hot and humid air mass developed over the Mid Atlantic ahead of a strong cold front on August 25th. Temperatures climbed into the mid 90s by noon.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$204,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A hot and humid air mass developed over the Mid Atlantic ahead of a strong cold front on August 25th. Temperatures climbed into the mid 90s by noon. These temperatures combined with high humidity created heat index values around 105. Showers and thunderstorms developed during the late afternoon as the cold front approached the region. Some of these storms became severe, producing large hail and damaging winds that downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 10:18 AM EST, 42 minutes earlier.

Area forecast discussion, Aug 25, 10:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT SAT AUG 25 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE CAROLINAS AND A COLD FRONT OVER THE ST.
LAWRENCE RIVER DRIFTING SE. HOT AND HUMID CONDITIONS SATURDAY
ACROSS THE MID ATLANTIC STATES. THUNDERSTORMS EXPECTED DURING THE
AFTERNOON AND EVENING TODAY AND SUNDAY. THE COLD FRONT WILL MOVE
THROUGH THE REGION SUNDAY AND STALL OVER SOUTHERN VIRGINIA. HIGH
PRESSURE WILL BUILD IN BY MID NEXT. ANOTHER COLD FRONT IS LIKELY
BY WEEKS END.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
THE MID ATLANTIC IS SHAPING UP FOR ONE OF THE HOTTEST DAYS OF THE
YEAR...ESPECIALLY FACTORING IN THE HIGH HUMIDITY WITH CURRENT
DEWPOINTS IN THE L70S WITH A FEW MID 70S. THIS TREND EXPECTED TO
LINGER THRU THE AFTN WITH TEMPS ALREADY IN THE MID TO U80S ACROSS
THE I-95 CORRIDOR AND THE SHENANDOAH VALLEY BEFORE 11AM. LIGHT
SOUTHERLY WINDS FOR MUCH OF THE AFTN CONTRIBUTING TO THE MOISTURE
POOLING AND WIDESPREAD HAZINESS.

HIGH AMOUNTS OF AVAILABLE CONVECTIVE ENERGY ON THE 12Z IAD
SOUNDING...NEARLY 4000 J/KG. SLIGHTLY MORE STEERING FLOW WITH THE
APPROACHING SHORTWAVE...CURRENTLY DRAPED ACROSS THE SOUTHERN GREAT
LAKES. FAVORABLE LAPSE RATES AND LOW CONV INHIBITION WILL MAKE FOR
SOME ISOLATED STRONG AND POSSIBLY SEVERE STORMS. LL INVERSION STRONG
ENOUGH TO HOLD OFF CONVECTION FOR EARLY AFTN...A FEW ISOLATED IN THE
MTNS WITH TERRAIN EFFECTS AIDING IN INITIATION. STORMS THAT DEVELOP
THIS AFTN WILL CREATE BETTER ENVIRONMENTAL FORCING FOR CONVECTION
THAT DOESN/T BREAK THE CAP UNTIL MAX HEATING THIS AFTN. CLEARING
SKIES ACROSS THE REGION WILL BE FAVORABLE FOR MAX HEATING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
CD FNT ACROSS NRN VA/MD ARND 06Z. OBVIOUSLY W/ ATMOSPHERE AS JUICED
AS THIS ONE WL BE THIS COMBO WL LKLY LEAD TO CNVCTN THIS EVE.
ARW/WRF DVLPS STORMS ON THE MTNS LATE THIS AFTN WHICH WL SPREAD E
DURG EVE HRS. XTRM NWRN PART OF THE CWA IS OUTLOOKED SVR. WOULDNT
BE SURPRISED TO SEE THIS MOVED FURTHER SE LATER TDA.

WOODY

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A COLD FRONT WILL APPROACH THE AREA ON SUN AND PUSH SOUTH OF THE
AREA BY MON. A WEAK WAVE FORMING ALG THE FRONT WILL ENHANCE THE
THREAT FOR SHRAS. HIGH PRES WILL BUILD FOR THE MIDDLE OF NEXT WEEK.
ANOTHER FRONTAL BDRY WILL APPROACH THE AREA LATE THU AND STALL OFF
THE ATLC COAST.

ROSA

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
ISOLATED AFTN TSTRMS ACROSS THE MTNS...BECOMING MORE WIDESPREAD
QUICKLY THROUGHOUT THE AFTN...SPREADING TO LOCATIONS OUTSIDE THE
FOOTHILLS AND PIEDMONT. CU FIELD SHOULD BECOME WIDESPREAD BEFORE MAX
HEATING...THEN VCTS FOR DC METRO TAF SITES LATER IN THE AFTN WITH
BETTER EASTWARD MOVEMENT OF CONVECTION LATER TODAY.

NMRS RW AND TRW PSBL SUN. HIGH PRES RETURNS MON NGT-WED.

&&

.MARINE...
WINDS AGAIN ACROSS THE BAY STAYING JUST BELOW SCA CRITERIA TODAY AND
TONIGHT. WEAK FRONTAL PASSAGE OVERNIGHT TONIGHT AND EARLY SUNDAY
WITH CHANNELING EFFECTS OF SOUTHERLY WINDS UP THE CHESAPEAKE
STRONGEST BEFORE FROPA...THEN A NW/ERLY SHIFT ON SUNDAY MORNING.
MORE TSTRMS EXPECTED SUNDAY AFTN/EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
     009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
     036>042-050>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...NONE.

&&

SYNOPSIS...GMS
NEAR TERM...GMS
AVIATION...GMS
MARINE...GMS
Hazardous weather outlook, Aug 25, 10:21 AM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 AM EDT SAT AUG 25 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1121 AM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT MAINLY ALONG AND EAST OF THE
INTERSTATE 81 CORRIDOR. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES
THIS AFTERNOON.

SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON
SUNDAY AS A COLD FRONT DROPS SOUTH OVER THE MID ATLANTIC REGION. A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BOTH TODAY AND SUNDAY.

The radar

The Sterling radar (KLWX), 161 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 9 heat, 4 hail. Local standard time, as filed.

Heat, Augusta

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Augusta forecast zone
Reported by
ASOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Arlington

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Culpeper

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Culpeper forecast zone
Reported by
ASOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Fairfax

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Fairfax forecast zone
Reported by
ASOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Loudoun

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Loudoun forecast zone
Reported by
ASOS

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Orange

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Orange forecast zone
Reported by
ASOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Prince William

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Prince William forecast zone
Reported by
ASOS

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Spotsylvania

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Spotsylvania forecast zone
Reported by
ASOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Heat, Stafford

When
August 25, 11:00 AM EST to 5:00 PM EST
Where
Stafford forecast zone
Reported by
ASOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Automated Surface Observations reported high temperatures and relative humidities that produced heat index values of 105 and above.

Thunderstorm Wind, Shenandoah

When
August 25, 1:40 PM EST to 1:45 PM EST
Where
Shenandoah County, Strasburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.980, -78.370

Shenandoah County Emergency Management reported trees down in Strasburg, VA.

Hail, Rockingham

When
August 25, 2:49 PM EST to 2:50 PM EST
Where
Rockingham County, Dale Enterprise
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
38.450, -78.930

A Cooperative Observer reported golf ball size hail in Dale Enterprise, VA.

Thunderstorm Wind, Winchester (C)

When
August 25, 3:01 PM EST to 3:05 PM EST
Where
Winchester (C) County, Winchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.130, -78.170

The Fire and Rescue Department reported trees down on power lines along Millwood Avenue in the City of Winchester.

Thunderstorm Wind, Frederick

When
August 25, 3:08 PM EST to 3:10 PM EST
Where
Frederick County, Stephens City
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.080, -78.220

A Trained Spotter measured winds at 60 mph. The Frederick Emergency Operations Center reported trees down in Stephens City.

Hail, Frederick

When
August 25, 3:08 PM EST
Where
Frederick County, Stephens City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -78.220

A Trained Spotter reported penny size hail in Stephens City, VA. Frederick County Emergency Management also reported hail in the same area.

Thunderstorm Wind, Page

When
August 25, 3:25 PM EST to 3:30 PM EST
Where
Page County, Stanley
Measured
50 kt (58 mph) estimated gust
Property damage
$175,000
Reported by
Emergency Manager
Coordinates
38.580, -78.520

Page County Emergency Management reported numerous trees down at the intersection of Old Stanley Road and Forest Drive and Old Stanley Road as well as Pond Avenue. Ten homes were damaged by trees and one storage facility was destroyed. A trailer camper was blown over. Power lines were also downed.

Thunderstorm Wind, Clarke

When
August 25, 3:30 PM EST
Where
Clarke County, Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.100, -78.050

Clarke County Emergency Management reported trees down in Boyce, VA.

Thunderstorm Wind, Madison

When
August 25, 4:05 PM EST
Where
Madison County, Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.280, -78.270

Madison County Emergency Management reported trees down in Rochelle, VA.

Thunderstorm Wind, Fauquier

When
August 25, 4:08 PM EST to 4:15 PM EST
Where
Fauquier County, Hume to Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.830, -78.000

Fauquier County Emergency Management reported trees down in the central and western parts of the county.

Thunderstorm Wind, Loudoun

When
August 25, 4:14 PM EST to 4:18 PM EST
Where
Loudoun County, Lovettsville
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.270, -77.630

A Trained Spotter measured wind gusts of 59 and 66 mph in Lovettsville, VA.

Thunderstorm Wind, Rappahannock

When
August 25, 4:30 PM EST
Where
Rappahannock County, Castleton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.600, -78.120

Rappahannock County Emergency Management reported trees down in Castleton, VA.

Thunderstorm Wind, Fauquier

When
August 25, 4:57 PM EST
Where
Fauquier County, Markham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.900, -78.000

Fauquier County Emergency Management reported trees down in Markham, VA.

Thunderstorm Wind, Culpeper

When
August 25, 5:00 PM EST
Where
Culpeper County, Griffinsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.520, -78.100

Culpeper County Emergency Management reported trees down in Griffinsburg, VA.

Thunderstorm Wind, Staunton (C)

When
August 25, 5:30 PM EST
Where
Staunton (C) County, Staunton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.150, -79.070

A Trained Spotter reported trees and power lines down in the City of Staunton.

Thunderstorm Wind, Prince William

When
August 25, 5:54 PM EST
Where
Prince William County, Dumfries
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.570, -77.330

Prince William County Emergency Management reported trees down in Dumfries, VA.

Hail, Albemarle

When
August 25, 6:07 PM EST
Where
Albemarle County, 4 mi NE of (Cho)charlottesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.191, -78.398

A Trained Spotter reported penny size hail northeast of Charlottesville, VA.

Hail, Madison

When
August 25, 6:35 PM EST
Where
Madison County, Haywood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -78.270

A Trained Spotter reported penny size hail in Haywood, VA.

Thunderstorm Wind, Greene

When
August 25, 7:10 PM EST to 7:15 PM EST
Where
Greene County, 4 mi N of Ruckersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.288, -78.370

Broadcast media contact reported trees down north of Ruckersville, VA. Route 29 was closed north of Route 33 due to downed trees on the road.

Thunderstorm Wind, Fairfax

When
August 25, 9:36 PM EST
Where
Fairfax County, Burke
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.800, -77.270

A Trained Spotter reported a tree down on a house near the intersection of Burke Road and Burke Lake Road.

Thunderstorm Wind, Fairfax

When
August 25, 9:53 PM EST
Where
Fairfax County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.780, -77.180

Fairfax County Emergency Management reported a tree down on a house on Hamlet Street in Springfield, VA.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51939, 51940, 51941, 51942, 51943, 51944, 51945, 51946, 51947, 51959, 51960, 51961, 52065, 52083, 52066, 52067, 52068, 52069, 52070, 52071, 52072, 52073, 52074, 52075, 52076, 52077, 52078, 52079, 52081.